Alert archive / Wyoming / River Flood Warnings in 2017
River Flood Warning 5, NWS Pocatello, ID
NWS Pocatello, ID issued this river flood warning at Mar 22, 2017, 3:54 AM MDT for Lincoln County, Wyoming; Bear Lake County, Idaho. It took effect at Mar 23, 2017, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 22, 2017, 3:54 AM MDT (09:54 UTC)
- In effect from
- Mar 23, 2017, 6:00 PM MDT
- Expired
- Mar 22, 2017, 4:45 PM MDT
- In force
- Issued by
- NWS Pocatello, ID
- Flood severity
- Minor
Counties Bear Lake County, ID, Lincoln County, WY
The radar
The Salt Lake City radar (KMTX), 165 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Bear River at Border (BRBW4).
- Action stage
- 7 ft
- Minor stage
- 7.5 ft
- Moderate stage
- 10.5 ft
- Major stage
- 11.7 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 10039500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
870 WGUS45 KPIH 220954 FLWPIH BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Pocatello ID 354 AM MDT WED MAR 22 2017 ...The National Weather Service in Pocatello has issued a Flood Warning for the following Rivers in Idaho...Wyoming... Bear River at Border affecting Bear Lake and Lincoln Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Persons near the River should be aware of the expected high water and take action to protect property. && IDC007-WYC023-230954- /O.NEW.KPIH.FL.W.0005.170324T0000Z-000000T0000Z/ /BRBW4.1.ER.170324T0000Z.170324T1800Z.000000T0000Z.NR/ 354 AM MDT WED MAR 22 2017 The National Weather Service in Pocatello has issued a * Flood Warning for The Bear River at Border. * from Thursday evening until further notice...Or until the Warning is cancelled. * At 3:30 AM Wednesday the stage was 8.0 feet. * Flood Stage is 8.6 feet. * Minor Flooding is forecast. * Forecast...Rise above Flood Stage by tomorrow evening and continue to rise near 8.8 feet by Friday early afternoon. additional rises are possible thereafter. * Impact...At 8.6 feet...Extensive flooding of lowlands and pasture along the river will occur. Water around one foot deep will cover a portion of Pegram Road just north of Pegram. Driveway access will be cut off to some low lying homes next to the river near Dingle. $$
2 follow-up statements
595 WGUS85 KPIH 221749 FLSPIH FLOOD STATEMENT National Weather Service Pocatello ID 1149 AM MDT WED MAR 22 2017 ...The Flood warning continues for the following Rivers in Idaho... Bear River at Border AFFECTING Bear Lake County ...The Flood Warning continues for the following Rivers in Idaho.. Portneuf River at Pocatello AFFECTING Bannock County For the Portneuf River...including Portneuf River at Pocatello... Minor Flooding is occurring...with Moderate Flooding forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Persons near the River should be aware of the expected high water and take action to protect property. && IDC005-231749- /O.CON.KPIH.FL.W.0004.000000T0000Z-000000T0000Z/ /PIHI1.2.SM.170318T0930Z.170326T0600Z.000000T0000Z.NO/ 1149 AM MDT WED MAR 22 2017 The Flood Warning continues for The Portneuf River at Pocatello. * At 11:31 AM Wednesday the stage was 9.8 feet. * Flood Stage is 8.5 feet. * Minor Flooding is occurring and Moderate Flooding is forecast. * Forecast...The River will continue rising to near 10.2 feet by early Sunday morning. Additional rises may be possible thereafter. * Impact...At 10.0 feet...Significant flooding of agricultual land will occur from the Inkom and Blackrock area. Lowland flooding will occur along sections of the river in Pocatello from Portnuef Gap to the Cheyenne Avenue Bridge and downstream of the concrete channel beginning at Sacajawea Park. $$ IDC007-231749- /O.EXT.KPIH.FL.W.0005.170324T0600Z-170326T0600Z/ /BRBW4.1.SM.170324T0600Z.170324T1200Z.170326T0000Z.NR/ 1149 AM MDT WED MAR 22 2017 The Flood Warning continues for The Bear River at Border. * from late Thursday night to late Saturday night...Or until the Warning is cancelled. * At 11:30 AM Wednesday the stage was 8.1 feet. * Flood Stage is 8.6 feet. * Minor Flooding is forecast. * Impact...At 8.6 feet...Extensive flooding of lowlands and pasture along the river will occur. Water around one foot deep will cover a portion of Pegram Road just north of Pegram. Driveway access will be cut off to some low lying homes next to the river near Dingle. $$
237 WGUS85 KPIH 222245 FLSPIH FLOOD STATEMENT National Weather Service Pocatello ID 445 PM MDT WED MAR 22 2017 ...The Flood Warning is cancelled for the following Rivers in Idaho...Wyoming... Bear River at Border AFFECTING Bear Lake and Lincoln Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Persons near the River should be aware of the expected high water and take action to protect property. && IDC007-WYC023-222315- /O.CAN.KPIH.FL.W.0005.170324T0600Z-170326T0600Z/ /BRBW4.1.SM.170324T0600Z.170324T1200Z.170326T0000Z.NR/ 445 PM MDT WED MAR 22 2017 The Flood Warning is cancelled for The Bear River at Border. * At 4:30 PM Wednesday the stage was 8.2 feet. * Flood Stage is 8.6 feet. * Impact...At 8.6 feet...Extensive flooding of lowlands and pasture along the river will occur. Water around one foot deep will cover a portion of Pegram Road just north of Pegram. Driveway access will be cut off to some low lying homes next to the river near Dingle. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this river flood warning went out at Mar 22, 3:16 AM MDT, 38 minutes earlier.
Area forecast discussion, Mar 22, 3:16 AM MDT, 38 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 316 AM MDT Wed Mar 22 2017 .SHORT TERM...Today through Friday...Rain showers are expected across the much of the Snake River Plain and elevations below 6500 ft across the Caribou, Eastern and Southern Highlands today. A surface boundary will be passing through Southeast Idaho, particularly the extreme Southeast corner, this afternoon. Instability parameters are highest in areas like Preston, Grace, Soda Springs, Mink Creek and Montpelier between noon and 9 pm MDT. Be aware that gusty winds, lightning and heavy rainfall could occur in these areas. An average of a quarter inch of rain is forecast over these locations with some areas receiving higher amounts of rain in heavier downpours. Rain showers are likely to continue into the overnight hours, but not be severe, and gradually dissipate Thursday. The surface boundary will be shifting wind directions in this region with sustained winds of 15 to 25 mph, with higher gusts likely; independent of any thunderstorm gusts. For the rest of Southeast Idaho Thursday, rain showers are not likely with a ridge building in from the west. Meanwhile, through Thursday morning snow showers are forecast from 6500 ft or so with 1/2 inch of snow possible in the Central Mountain today, although confidence is low to moderate on these snow showers occurring. What is more confident is the new snow in the Southern Highland/Wasatch Mountains with 1 to 4 inches forecast. Emigration Pass, Geneva Summit and Georgetown Summit can expect snow showers beginning this afternoon. For Friday, a new weather system slowly enters Idaho from the west. Initially, areas like the Central Mountains should be impacted with snow showers in the afternoon and evening. It would appear that forecast models have slowed down a bit in their timing of the arrival of this system; therefore stay tuned for fine tuned details on this system. This system then persists into the overnight hours across Southeast Idaho with snow on the mountains and rain in the valleys. NP/JAM && .LONG TERM...Sat through Tue night. Storm of the week peaks on Sat with moderate to heavy precipitation and a breezy afternoon. There is partial clearing in the west on Sat night, then just slight chance for precipitation by Sun. Starting with Sun night the agreement between the ECMWF and GFS begins to break down. The GFS is slower bringing in the next storm, only spreading precipitation about half way through the forecast area from the west; the ECMWF brings the entire forecast area into moderate to heavy precipitation for Sun night. The uncertainty with the forecast grows as the two solutions diverge in timing. This is likely due to the weakening longwave pattern that develops after the weekend storm,. Not only is the 500mb 5-wave much weaker in the gradient aloft, but the flat, zonal flow means shortwaves will determine the story. So do not look for model comparisons to show much agreement and watch for large run to run swings until it gets closer in time. Messick && .AVIATION...With the 22/00Z guidance, there was some concern about IFR potential in the afternoon for the three plain airports, but the 22/06Z guidance has put an end to the concern with a drier boundary layer. Thus expect VFR conditions with possible marginal VFR this morning during the rain event that develops this morning. Believe it mainly affects KBYI. Gusty winds are only possible in the vicinity of thunderstorms, which are a low threat with low to mid-level CIGs expected to linger into the early evening. Messick && .Hydrology...Flood watches and advisories continue until further notice at this time. The Portneuf River is slightly below moderate flood stage just under 10 feet and a flood warning is in place. The Snake River at Blackfoot is near flood stage. Bear River gauges continue to climb but forecasts keep river just below flood stage so will continue to watch. Rain and thunderstorms are forecast for today which could add significantly to the flooding in the Bear Lake regions. QPF amounts of 1/4 or more are currently forecast with potentials for more over the next 24 hours and this area will need to be watched beginning at noon and through this evening for thunderstorms; as heavy downpours may bring flooding areas already impacted by floods. NP/JAM && .PIH WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday morning for IDZ017>019-022>025-031- 032. &&
In the hours before
Special weather statement, Mar 21, 10:00 PM MDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1000 PM MDT TUE MAR 21 2017
IDZ019>021-023-220445-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-Lower Snake River Plain ID-
1000 PM MDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR TETON...SOUTHEASTERN FREMONT...
SOUTHEASTERN JEFFERSON...NORTHEASTERN BONNEVILLE...MADISON AND EAST
CENTRAL BINGHAM COUNTIES UNTIL 1045 PM MDT...
At 959 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iona to 11 miles north of Chesterfield
Reservoir. Movement was northeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rigby, Driggs, Swan Valley, Ririe Reservoir, Felt, Victor, Iona,
Ririe, Tetonia, Drummond, Archer, Bone, Tetonia Research Station,
Trail Creek Campground, Green Canyon Hot Springs, Heise and Pine
Creek Pass.
LAT...LON 4304 11192 4366 11193 4421 11109 4413 11109
4412 11105 4357 11105
TIME...MOT...LOC 0359Z 227DEG 45KT 4355 11191 4306 11192
HedgesSpecial weather statement, Mar 21, 10:03 PM MDT, 5 hours 51 minutes before
Special Weather Statement National Weather Service Pocatello ID 1003 PM MDT TUE MAR 21 2017 IDZ019>021-023-220430-Caribou Highlands ID-Upper Snake Highlands ID- Upper Snake River Plain ID-Lower Snake River Plain ID-924 PM MDT TUE MAR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON...NORTHERN CARIBOU...NORTH CENTRAL BANNOCK...BONNEVILLE AND SOUTHEASTERN BINGHAM COUNTIES UNTIL 1030 PM MDT... At 923 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Firth to near Inkom. Movement was east at 35 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Blackfoot, Swan Valley, Blackfoot Reservoir, Wayan, Palisades Reservoir, Chesterfield Reservoir, Goshen, Ririe Reservoir, Shelley, Victor, Inkom, Firth, Irwin, Henry, Fort Hall Putnam Lodge, Fort Hall Lincoln Creek Lodge, Fort Hall Mount Putnam, Bone, Chesterfield and Basalt. LAT...LON 4273 11235 4336 11232 4368 11105 4297 11104 TIME...MOT...LOC 0323Z 252DEG 29KT 4331 11226 4282 11228 Hedges
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:30 PM MDT | Special Weather Statement | PIH | Bingham, Butte, Power | 60 min |
| Mar 21, 9:24 PM MDT | Special Weather Statement | PIH | Bonneville | 3 hr |
| Mar 21, 10:00 PM MDT | Special Weather Statement | PIH | Bonneville, Madison, Teton | 45 min |
| Mar 22, 12:24 PM MDT | Areal Flood Advisory | PIH | Bannock | 72 hr |
| Mar 22, 1:34 PM MDT | Special Weather Statement | PIH | Caribou | 41 min |
| Mar 22, 4:53 PM MDT | River Flood Warning | PIH | Bear Lake | 68 hr |
Nearby
River Flood Warnings in Wyoming, 2017River Flood Warnings in Idaho, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.